Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 5, NWS Medford, OR

March 7, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Mar 7, 2019, 6:18 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 9, 2019, 1:00 PM PST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 6:18 PM PST (02:18 UTC)
In effect from
Mar 9, 2019, 1:00 PM PST
Expired
Mar 11, 2019, 5:00 AM PDT
In force
39 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WHUS46 KMFR 080218
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
618 PM PST Thu Mar 7 2019

ORZ021-022-082300-
/O.NEW.KMFR.BH.S.0005.190309T2100Z-190310T0600Z/
South Central Oregon Coast-Curry County Coast-
618 PM PST Thu Mar 7 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for an increased chance of sneaker 
waves...which is in effect from Saturday afternoon through 
Saturday evening.

* Hazards...Possible sneaker waves.

* Timing...Saturday afternoon through Saturday evening.

* Locations Include...The southwest Oregon coast from Florence
  south to the California state line.

* Potential Impacts...Sudden and unusually high beach run-up is
  possible. This can take beachgoers by surprise resulting in
  possible injury or drowning. Logs and other debris can become
  lifted and floated, increasing risk to those in or near the
  water.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
DW
7 follow-up statements
251 
WHUS46 KMFR 082231
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
231 PM PST Fri Mar 8 2019



ORZ021-022-091100-
/O.CON.KMFR.BH.S.0005.190309T2100Z-190310T0600Z/
South Central Oregon Coast-Curry County Coast-
231 PM PST Fri Mar 8 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SATURDAY EVENING...

* Hazards...Possible sneaker waves.

* Timing...Saturday afternoon through Saturday evening.

* Locations Include...The southwest Oregon coast from Florence 
  south to the California state line. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
844 
WHUS46 KMFR 090928
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
128 AM PST Sat Mar 9 2019

ORZ021-022-100000-
/O.CON.KMFR.BH.S.0005.190309T2100Z-190310T0600Z/
South Central Oregon Coast-Curry County Coast-
128 AM PST Sat Mar 9 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH THIS EVENING...

* Hazards...Possible sneaker waves.

* Timing...This afternoon through evening.

* Locations Include...The south Oregon coast from Florence to 
  the California state line. 

* Potential Impacts...Sudden and unusually high beach run-up is
  possible. This can take beachgoers by surprise resulting in
  possible injury or drowning. Logs and other debris can become
  lifted and floated, increasing risk to those in or near the
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

Stavish
306 
WHUS46 KMFR 092055
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1255 PM PST Sat Mar 9 2019

ORZ021-022-101200-
/O.EXT.KMFR.BH.S.0005.190309T2100Z-190311T1200Z/
South Central Oregon Coast-Curry County Coast-
1255 PM PST Sat Mar 9 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE SUNDAY NIGHT...

* Hazards...Possible sneaker waves.

* Timing...The threat for sneaker waves increases this afternoon
  and evening and continues through Sunday night. 

* Locations Include...Along the south Oregon coast from Florence
  to the California state line, especially for west and northwest
  facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
952 
WHUS46 KMFR 101238
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
538 AM PDT Sun Mar 10 2019

ORZ021-022-111200-
/O.CON.KMFR.BH.S.0005.000000T0000Z-190311T1200Z/
South Central Oregon Coast-Curry County Coast-
538 AM PDT Sun Mar 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH EARLY MONDAY
MORNING...

* Hazards...Possible sneaker waves.

* Timing...Until early Monday morning.

* Locations Include...Along the south Oregon coast from Florence 
  to the California state line, especially for west and 
  northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
769 
WHUS46 KMFR 102155
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
255 PM PDT Sun Mar 10 2019

ORZ021-022-110600-
/O.NEW.KMFR.SU.Y.0004.190312T1200Z-190313T0600Z/
/O.CON.KMFR.BH.S.0005.000000T0000Z-190311T1200Z/
South Central Oregon Coast-Curry County Coast-
255 PM PDT Sun Mar 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT TUESDAY...

The National Weather Service in Medford has issued a High Surf
Advisory...which is in effect from 5 AM to 11 PM PDT Tuesday. 

* Waves and Surf...Heavy northwest swell will continue to produce 
  breakers around 15 feet into tonight. A larger northwest swell 
  will arrive early Tuesday morning and produce breakers of around 
  22 feet.  

* Hazards...Possible sneaker waves.

* Timing...Sunday night, and again Monday night into Tuesday 
  night. 

* Locations Include...Along the south Oregon coast from Florence 
  to the California state line, especially for west and 
  northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
607 
WHUS46 KMFR 110501
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1001 PM PDT Sun Mar 10 2019

ORZ021-022-111300-
/O.CON.KMFR.SU.Y.0004.190312T1200Z-190313T0600Z/
/O.CON.KMFR.BH.S.0005.000000T0000Z-190311T1200Z/
South Central Oregon Coast-Curry County Coast-
1001 PM PDT Sun Mar 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM PDT
MONDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT
TUESDAY...

* Waves and Surf...Heavy northwest swell will continue to produce
  breakers around 15 feet overnight. A larger northwest swell 
  will arrive early Tuesday morning and produce breakers of around
  22 feet through Tuesday evening. 

* Hazards...Possible sneaker waves and dangerous currents.

* Timing...Overnight, and again early Tuesday morning through
  Tuesday evening. 

* Locations Include...Along the south Oregon coast from Florence 
  to the California state line, especially for west and 
  northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
862 
WHUS46 KMFR 111134
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
434 AM PDT Mon Mar 11 2019


ORZ021-022-112300-
/O.EXP.KMFR.BH.S.0005.000000T0000Z-190311T1200Z/
/O.CON.KMFR.SU.Y.0004.190312T1200Z-190313T0600Z/
South Central Oregon Coast-Curry County Coast-
434 AM PDT Mon Mar 11 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT
TUESDAY...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 AM PDT EARLY THIS
MORNING...

* Waves and Surf...A large northwest swell will arrive early
  Tuesday morning and produce breakers of around 22 feet through
  Tuesday evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 7, 2:36 PM PST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 7, 2:36 PM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
236 PM PST Thu Mar 7 2019

.DISCUSSION...The forecast area is sandwiched in between two upper
lows. The first is centered in southern Vancouver Island and the
second near 37N and 130W. Showers rotating around the first upper
low are moving into the Oregon coast, mainly north of Cape Blanco
and Douglas County. Meanwhile moisture well ahead of the second
upper low is moving into southern through southeast Siskiyou county
and most of Modoc County. Right now, most of the showers are light
with some that are moderate at times in Modoc County. The general
consensus is for showers to be mainly confined in these areas into
this evening. Although they could pick up in coverage and intensity
in Douglas County towards the evening, but it looks like it would
only be for a few hours. The rest of the overnight period will be
rather benign with not much more than isolated showers mainly west
of the Cascades and north of the Umpqua Divide and in Modoc County.

Snow levels are expected to start out around 2500 feet this
afternoon, lowering to 1000-1500 feet late this evening, then near
the valley floors late tonight. Overall, the concern for road snow
is low tonight, but could not rule out a trace to a half inch over
the passes between Grants Pass and Canyonville. A dusting is also
possible in the Umpqua Basin in the presence of showers, but as
previously mentioned showers tonight are expected to be isolated and
light. Still it could be enough to cause slick driving conditions on
any untreated roads. The foothills and Cascades could pick up an
inch or two tonight.

The upper low to the north will drop south towards our area, but
most of the energy is expected to stay north. This should mitigate
the amount of shower activity. The NAM shows showers increasing
Friday afternoon in northern Douglas County, but suspect this may be
too bullish on the QPF amounts. When all is said and done we could
end up being a high pop/low QPF event. Also there's good agreement
most of the showers will be centered along and north of the Umpqua
Divide. Snow levels Friday will start out near the valley floors
with a light dusting possible, then they should rise to around 2000
feet in the afternoon. Given the higher sun angle and longer
daylight hours, road snow concern during the day will be low.

Friday night through Saturday we'll once again be sandwiched between
an upper low to our north and another one approaching southwest
Oregon. The models are in pretty good agreement with the track of a
surface low coming towards southwest Oregon with the bulk of the
precipitation in northern California. Upslope flow is possible
around Mount Shasta which could enhance precipitation on Saturday and
we could see some snow accumulation down to Mount Shasta City and
portions of I-5 if the snow is heavy enough, otherwise snow concerns
should be low during the daylight hours.

The surface low will continue to move south Saturday night and
precipitation will gradually end from north to south. Although
upslope flow is expected along and east of the Cascades which could
result in a prolong period of precipitation Saturday night into
Sunday morning.

Sunday is expected to be dry, especially west of the Cascades. Light
precipitation is possible east of the Cascades most of Sunday and
northern Cal. Showers should finally come to an end Sunday night as
upper ridging and a dry northeast flow sets up over the area.
-Petrucelli

12z Monday until 6z Friday.

The first topic for the extended forecast is that we're expecting
near normal temperatures on Monday.  Although we have already hit 60
on the 3rd,  it's still one of the few days we're forecasting
temperatures to be near normal for this time of year.

With an area of low pressure departing the region on Monday
morning, we'll see high pressure build Monday afternoon and evening.
Both models are then expecting the next storm system to move in
Monday night.  The cold front will hit the coast around midnight
Tuesday and gradually progress inland throughout the night.  We have
high confidence that this system will impact the forecast area on
Tuesday.  Snow levels will start out around 4500 feet before they
drop down to 2500 feet behind the front.  The latest round of model
data suggests that snow levels will stay above the valley floors
west of the Cascades.  East of the Cascades, we'll likely see 1 to 2
inches of snow in the valleys.  Showers will continue into Wednesday
behind the cold front, although drier air will limit the rain and
snow accumulations.

Models then begin to diverge on the solutions Thursday into Friday.
It's unclear whether we'll be under a building ridge of high
pressure, or continue to see these quick moving lows pass through
Oregon. Right now, the forecast shows a much drier solution and
we're expecting high pressure to build Thursday and Friday.

&&

.AVIATION...For the 07/18Z TAFs...VFR conditions will be the general
rule at the TAF sites through tonight. However, there will be
showers around, and any of these showers could produce brief MVFR
ceilings and visibilities as they pass. This will be more likely
tonight as showers fall as either snow east of the Cascades or mix
with snow over the higher west side valleys. -Wright

&&

.MARINE...Updated 230 PM PST Thursday, March 7, 2019...Winds and
seas will remain relatively subdued through tomorrow morning as a
weak front moves through the area and brings a few showers.

Friday night into Saturday, a low will approach the waters then move
onshore just south of the area. This will bring gusty south to
southeast winds to the waters mainly south of Cape Blanco. At the
same time, the combination of short period southerly wind waves and
two westerly swell trains, one short period and the other long, will
produce steep, chaotic seas. As a result, a small craft advisory was
issued for much of the waters.

The winds shift north and diminish somewhat Saturday night, but
building west swell will keep steep seas going over all the waters
through Monday morning, and a small craft advisory for these seas
extends from Saturday night through Monday morning. -Wright

.BEACH HAZARDS...Long period swell will arrive from the west this
weekend. West-northwest swell of 2-4 feet at 22 seconds
moves in Saturday afternoon, then increases to 4-8 feet at around 20
seconds Saturday night. The combination of this building swell with
the existing 12-second period west swell could cause constructive
interference, resulting in occasional larger waves (sneaker waves)
reaching the shore. Sneaker waves are large waves that surprise
beachgoers since they run up much higher on the beach than others
and seemingly come out of nowhere. We'll be evaluating the necessity
of a beach hazards statement over the next few shifts. Keene/Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 1 AM to 4 PM PST Saturday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 4 PM PST Saturday
     to 11 AM PDT Monday for PZZ350-356-370-376.

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.